Wyoming, 2012

High Wind in Wyoming, February 20 to 23, 2012

February 20 to 23, 2012 · NWS CYS · 12 events in 12 counties and zones

Very strong winds in the upper atmosphere combined with a large surface pressure difference to produce very strong surface winds across the region.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very strong winds in the upper atmosphere combined with a large surface pressure difference to produce very strong surface winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 20, 4:40 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 20, 4:40 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MST MON FEB 20 2012

.AVIATION...00Z TAF ISSUANCE...VFR CONDITIONS WILL PREVAIL TONIGHT
AND TUESDAY MORNING WITH GUSTY WINDS ACROSS SOUTHEAST WYOMING.
WEST TO SOUTHWEST WINDS WILL INCREASE THROUGH TUESDAY MORNING WITH
GUSTS UP TO 50 KNOTS EXPECTED FROM KRWL TO KCYS. SOMEWHAT LIGHTER
WINDS WILL CONTINUE ACROSS WESTERN NEBRASKA...BUT GUSTS UP TO 35
KNOTS ARE POSSIBLE ON TUESDAY. OTHERWISE...LOW CIGS AROUND 3K
FEET AGL AND PERIODS OF BLOWING SNOW ARE POSSIBLE AROUND KRWL
WITH BRIEF MVFR CONDITIONS.
&&

.PREV DISCUSSION... /ISSUED 257 PM MST MON FEB 20 2012/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
THE STORM SYSTEM HAS MOVED OVER CENTRAL NEBRASKA AND CENTRAL KANSAS
EARLY THIS AFTERNOON.  AS THE STORM MOVES FURTHER AWAY...THE LIGHT
SNOW HAS ENDED OVER THE CWA WITH THE EXCEPTION OF FLURRIES OVER THE
HIGHER ELEVATIONS OF THE SNOWY AND SIERRA MADRE RANGES.  ALSO...THE
WINDS OVER THE EAST PART OF THE CWA HAVE BEEN SLOWLY DIMINISHING.
OVER THE PANHANDLE THE WINDS WERE STILL CLOSE TO ADVISORY CRITERIA
AND SO WILL CONTINUE THE PREVIOUSLY ISSUED WIND ADVISORY OVER
THAT AREA UNTIL 00Z.

THE MAIN CONCERN FOR THE REMAINDER OF THE FORECAST WILL BE VERY
STRONG WINDS...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY. THE FLOW
ALOFT OVER THE REGION BECOMES MORE WESTERLY THROUGH WEDNESDAY AND
SIGNIFICANTLY INCREASES IN SPEED. THE 300 MB JET TUESDAY NIGHT AND
WEDNESDAY WILL BE OVER NORTHERN AND CENTRAL WYOMING AND 700 MB
WINDS INCREASE TO OVER 70 KNOTS. SURFACE PRESSURE FALLS TAKE PLACE
OVER AND NORTH OF THE CWA AS SURFACE LOW PRESSURE MOVES
EAST...WELL NORTH OF THE CWA. THE LOW LEVEL HEIGHT DIFFERENCES
INCREASE SUBSTANTIALLY TUESDAY AND WEDNESDAY ACROSS THE CWA AS
WELL AND A MOUNTAIN TOP INVERSION SETS UP. ALL OF THE ABOVE POINT
TO A MAJOR WIND EVENT FOR MUCH OF THE CWA TUESDAY NIGHT AND
WEDNESDAY WITH GUSTS OVER 80 MPH IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE. WINDS WERE CURRENTLY HITTING HIGH WIND CRITERIA AS
OF 2030Z AT KARL AND SO WILL MOVE THE HIGH WIND WARNING UP TO
FORECAST START TIME. WILL ALSO UPGRADE THE HIGH WIND WATCH TO A
WARNING STARTING AT 02Z FOR THE AREAS AROUND KBRX AND KVDW. A HIGH
WIND WATCH HAS BEEN ISSUED FOR MOST OF THE REST OF SOUTHEAST
WYOMING STARTING TUESDAY EVENING AND FOR THE EAST PART OF THE CWA
STARTING 14Z WEDNESDAY. ALL HIGHLIGHTS RUN THROUGH 00Z THURSDAY.

TEMPERATURES WILL WARM THROUGH WEDNESDAY OVER THE CWA DUE TO THE
WINDS AND INCREASING 700 MB TEMPERATURES.  READINGS SHOULD BE
ABOVE NORMAL TUESDAY NIGHT AND WEDNESDAY. THE STRONG OROGRAPHIC
FLOW INTO THE SNOWY AND SIERRA MADRE RANGES WILL PRODUCE PERIODS
OF GENERALLY LIGHT SNOW THROUGH WEDNESDAY. EACH 6 HOUR PERIOD
COULD SEE FROM 0.5 TO 2 INCHES ESPECIALLY ON WEST FACING SLOPES.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...LONG RANGE MODELS
GENERALLY INDICATE UNSETTLED WEATHER ACROSS SOUTHEAST WYOMING INTO
EARLY NEXT WEEK WITH COLDER THAN NORMAL TEMPERATURES EXPECTED
ACROSS MOST OF THE FORECAST AREA INCLUDING WESTERN NEBRASKA.
AFTER THE HIGH WIND EVENT WEDNESDAY EVENING...MODELS SHOW
NORTHWEST FLOW THURSDAY AND FRIDAY AS A COLD FRONT MOVES SOUTHWARD
OUT OF WESTERN CANADA AND INTO THE NORTHERN ROCKIES. THIS FRONT IS
FORECAST TO PUSH THROUGH SOUTHEAST WYOMING/WESTERN NEBRASKA
WEDNESDAY NIGHT...WITH MUCH COLDER TEMPERATURES EXPECTED AS 700MB
TEMPERATURES LOWER BETWEEN -10C TO -15C. ALL MODELS INDICATE LIGHT
TO MODERATE SNOWFALL ALONG AND BEHIND THE FRONT IN A 6 TO 12 HOUR
WINDOW...WITH THE GEM SHOWING THE HIGHEST AMOUNTS WITH 0.25 TO
0.40 INCHES OF QPF ALONG AND EAST OF THE LARAMIE RANGE. THE AREA
MOST LIKELY TO SEE WINTER WEATHER ADVISORY SNOW AMOUNTS APPEARS TO
BE NORTH OF I80 ACROSS SOUTHEAST WYOMING. LLVL WINDS APPEAR TO BE
MARGINAL FOR UPSLOPE ENHANCEMENT FURTHER TO THE SOUTH...SO EXPECT
LIGHTER SNOW AMOUNTS NEAR THE COLORADO BORDER. INCREASED POP
BETWEEN 40 TO 60 PERCENT IN THE VALLEYS/HIGH PLAINS AND UP TO 90
PERCENT IN THE MOUNTAINS WEDNESDAY NIGHT AND THURSDAY MORNING. THE
FRONT AND ASSOCIATED DYNAMIC LIFT WILL PUSH WELL SOUTH OF THE
REGION BY THURSDAY NIGHT WITH SNOWFALL ENDING OUTSIDE OF THE
MOUNTAINS. HIGH TEMPERATURES THURSDAY AND FRIDAY WILL STRUGGLE TO
REACH THE MIDDLE 30S...WITH MID TO UPPER 20S WEST OF THE LARAMIE
RANGE.

AFTER A BRIEF WARMING TREND ON SATURDAY...ATTENTION THEN SHIFTS TO
A STRONG ARCTIC COLD FRONT WHICH IS EXPECTED TO PUSHING SOUTHWARD
ACROSS THE GREAT BASIN REGION AND CENTRAL AND SOUTHERN ROCKIES FOR
SUNDAY AND MONDAY. MODELS ALL SHOW A DEEP LONG WAVE TROUGH ACROSS
THE WESTERN UNITED STATES WITH MID TO UPPER LEVEL FLOW BACKING
INTO THE SOUTHWEST. HOWEVER...MODELS DIFFER ON THE EVOLUTION AND
SPEED OF SHORTWAVE ENERGY EJECTING NORTHEAST AROUND THE MAIN
TROUGH. THE 06Z DGEX AND 12Z GFS CONTINUE TO BE MORE
PROGRESSIVE...MAINLY SHOWING THE FRONT PUSHING FURTHER SOUTH WITH
MUCH COLDER TEMPERATURES AND UPSLOPE FLOW PRODUCING LIGHT SNOW
ALONG THE LARAMIE RANGE. THE 12Z ECMWF ON THE OTHER HAND SHOWS
THE SHORT WAVE TROUGH DIGGING FURTHER TO THE SOUTH WITH THE ARCTIC
BOUNDARY STALLING ALONG THE ROCKIES SUNDAY NIGHT...WITH WIDESPREAD
MODERATE SNOWFALL AND HIGH SNOW RATIOS DUE TO THE COLD AIR WHICH
CONTINUES INTO LATE MONDAY NIGHT. THE ENSEMBLES DO NOT FAVOR ANY
PARTICULAR SOLUTION. THEREFORE INCREASED POP A BIT...BUT KEPT MOST
OF THE AREA BELOW 25 PERCENT DUE TO MODEL DIFFERENCES. LOWERED MAX
AND MIN TEMPERATURES WELL BELOW NORMAL SUNDAY AND MONDAY WITH LOWS
NEAR ZERO AND HIGHS IN THE TEENS AND 20S.

FIRE WEATHER...TEMPERATURES WILL WARM THROUGH WEDNESDAY WITH AT OR
BELOW NORMAL VALUES THEN EXPECTED THROUGH NEXT WEEKEND. PERIODS
OF LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS THROUGH
THURSDAY...WITH MORE WIDESPREAD LIGHT SNOW OVER THE REST OF THE
CWA WEDNESDAY NIGHT AND THURSDAY MORNING AND AGAIN SUNDAY AND INTO
EARLY NEXT WEEK. FIRE WEATHER CONCERNS WILL BE MINIMAL...HOWEVER
STRONG WESTERLY SURFACE WINDS WILL AFFECT THE CWA THROUGH
WEDNESDAY AND ESPECIALLY TUESDAY NIGHT AND WEDNESDAY. WIND GUSTS
AS HIGH AS 80 MPH WILL BE POSSIBLE ALONG AND WEST OF THE LARAMIE
RANGE TUESDAY NIGHT AND WEDNESDAY AND TO 60 MPH OVER AREAS FURTHER
EAST ON WEDNESDAY. &&

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM WEDNESDAY FOR WYZ110.
     HIGH WIND WARNING UNTIL 5 PM WEDNESDAY FOR WYZ106-WYZ116-WYZ117.
     HIGH WIND WATCH FROM 8 PM TUESDAY TO 5 PM WEDNESDAY FOR WYZ103-
     WYZ104-WYZ105-WYZ107-WYZ109-WYZ111-WYZ112-WYZ113-WYZ114-
     WYZ115-WYZ118.
     HIGH WIND WATCH FROM 7 AM WEDNESDAY TO 5 PM WEDNESDAY FOR WYZ101-
     WYZ102-WYZ108-WYZ119.
NE...HIGH WIND WATCH FROM 7 AM WEDNESDAY TO 5 PM WEDNESDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Feb 20, 5:18 PM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MST MON FEB 20 2012

WYZ101>119-211300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
518 PM MST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG WINDS WILL AFFECT SOME AREAS ALONG AND WEST OF THE LARAMIE
RANGE TONIGHT. WEST TO SOUTHWEST WINDS WILL BE SUSTAINED AT 35 TO
45 MPH WITH GUSTS TO 60 MPH. THE STRONG WINDS WILL PRODUCE AREAS
OF BLOWING SNOW AND COLD WIND CHILL VALUES. HIGH WIND WARNINGS ARE
IN EFFECT FOR THE ARLINGTON AND BORDEAUX AREAS AS WELL AS THE
SOUTHERN LARAMIE RANGE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL AFFECT SOUTHEAST WYOMING TUESDAY THROUGH
WEDNESDAY. GUSTS AS HIGH AS 80 MPH WILL BE POSSIBLE...ESPECIALLY
TUESDAY NIGHT AND WEDNESDAY IN AREAS ALONG AND WEST OF THE LARAMIE
RANGE. HIGH WIND WARNINGS ARE IN EFFECT FOR THE WIND PRONE AREAS
THROUGH WEDNESDAY...WITH A HIGH WIND WATCH FOR THE REST OF
SOUTHEAST WYOMING TUESDAY NIGHT AND WEDNESDAY.

THERE WILL BE A CHANCE OF SNOW OVER SOUTHEAST WYOMING WEDNESDAY
NIGHT AND THURSDAY. COLDER TEMPERATURES AND A BETTER CHANCE OF
SNOW WILL BE OVER THE AREA LATE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...HOWEVER REPORTS OF
HIGH WINDS WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-211300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
518 PM MST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL
DIMINISH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WESTERLY WINDS WILL BE POSSIBLE ON WEDNESDAY. SUSTAINED
WESTERLY WINDS WILL BE BETWEEN 35 AND 45 MPH WITH GUSTS AS HIGH
AS 60 MPH. A HIGH WIND WATCH IS IN EFFECT FOR THE PANHANDLE ON
WEDNESDAY.

THERE WILL BE A CHANCE OF SNOW OVER THE WESTERN NEBRASKA PANHANDLE
WEDNESDAY NIGHT AND THURSDAY. COLDER TEMPERATURES AND A BETTER
CHANCE OF SNOW WILL BE OVER THE AREA LATE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 20, 6:50 PM MST to February 22, 10:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A wind sensor near Muddy Gap measured sustained winds in excess of 40 mph with a peak gust of 84 mph at 22/1950.

High Wind, South Laramie Range

When
February 20, 6:57 PM MST to February 23, 12:02 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Vedauwoo (KVDW) measured sustained winds in excess of 40 mph with a peak gust of 69 mph at 21/1022.

High Wind, Central Laramie Range and Southwest Platte County

When
February 20, 7:00 PM MST to February 22, 9:25 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux (KBDX) measured sustained winds in excess of 40 mph with a peak gust of 79 mph at 22/1530.

High Wind, North Snowy Range Foothills

When
February 20, 7:06 PM MST to February 23, 12:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington (KARL) measured sustained winds in excess of 40 mph with a peak gust of 86 mph at 22/2126.

High Wind, Shirley Basin

When
February 20, 7:06 PM MST to February 23, 12:00 AM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington (KARL) measured sustained winds in excess of 40 mph with a peak gust of 86 mph at 22/2126.

High Wind, South Laramie Range Foothills

When
February 21, 10:40 AM MST to February 23, 12:26 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Wyo Hill (KWYH) measured sustained winds in excess of 40 mph with a peak gust of 68 mph at 22/1456.

High Wind, Upper North Platte River Basin

When
February 21, 11:56 PM MST to February 23, 1:11 AM MST
Where
Upper North Platte River Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT sensor at Skyline (KSKL) measured sustained winds in excess of 40 mph with a peak gust of 84 mph at 22/1906.

High Wind, Laramie Valley

When
February 22, 1:42 AM MST to February 23, 12:18 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The ASOS at the Laramie Airport measured sustained winds in excess of 40 mph with a peak gust of 76 mph around 22/2100.

High Wind, East Laramie County

When
February 22, 8:31 AM MST to 5:11 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A wind sensor near Pine Bluffs measured sustained winds in excess of 40 mph with a peak gust of 71 mph at 22/1041.

High Wind, Central Laramie County

When
February 22, 11:53 AM MST to 9:53 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The ASOS at the Cheyenne Airport measured sustained winds in excess of 40 mph with a peak gust of 62 mph at 22/1653.

High Wind, East Platte County

When
February 22, 12:56 PM MST to 8:51 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor near Coleman (KCLM) measured sustained winds in excess of 40 mph with a peak gust of 72 mph at 22/1736.

High Wind, Goshen County

When
February 22, 1:53 PM MST to 6:53 PM MST
Where
Goshen County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

The ASOS at the Torrington Airport measured sustained winds in excess of 40 mph with a peak gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358945, 358943, 358942, 358941, 358946, 358944, 358951, 358948, 358952, 358949, 358947, 358950.